Incidence and Clinical Profile of Antituberculosis Treatment-Induced Hepatitis in a Tertiary Care Hospital in Southern India OG01-OG05
Dr. TP Jai Juganya,
49, Shree Annai Illam, 50 Feet Road, EB colony, Gandhinagar Post, Tirupur-641603, Tamil Nadu, India.
Introduction: Tuberculosis (TB) is a major health problem. After the widespread use of Antituberculosis Treatment (ATT) effective control has been achieved. As with any drug ATT has its own side effects among which hepatitis is of main concern as it can cause significant morbidity and mortality.
Aim: To assess the incidence of hepatitis in patients receiving ATT as per Revised National Tuberculosis Control Programme (RNTCP) and to know the possible risk factors for the development of drug-induced hepatotoxicity.
Materials and Methods: This study was done on 318 presumed and confirmed cases of TB patients with baseline bilirubin, liver enzymes (transaminases) and albumin values. Out of these 48 lost follow-up and remaining 270 were followed-up and repeat bilirubin, liver enzymes and albumin were done at two weeks or even earlier in patients with symptoms after starting ATT. ATT was reintroduced in a stepwise manner as per American Thoracic Society guidelines. Results were analysed using MS Excel.
Results: Out of the 270 cases, 30 (11.1%) developed ATTinduced hepatitis, among which 26 (86.67%) were followedup and 4 (13.33%) lost to follow-up. Among 26, 3 (11.53%) developed hepatitis after reintroduction of ATT, two patients with Rifampicin and one with Isoniazid (INH) hence they were treated with alternative regimen and cured. According to this study, CNS tuberculosis had higher incidence of ATT-induced hepatitis. Old age and alcoholism were the independent risk factors. ATTinduced hepatitis commonly developed within two weeks of start of treatment. Average time for resolution of symptoms and restart of ATT was one month. There was no mortality in the study.
Conclusion: The incidence was comparable to other studies. Alcoholism, old age and CNS tuberculosis needs caution when starting ATT. Patients usually require follow-up of two weeks after starting ATT. Caution is required while reintroducing ATT and it is advisable to introduce in a stepwise manner.